Diabetes Drug Receives Boxed Warning for Increased Risk of Leg and Foot Amputations

    loading  Checking for direct PDF access through Ovid

Excerpt

The Food and Drug Administration (FDA) has added its strongest warning—a black box warning—to the labeling of canagliflozin, indicating an increased risk of leg and foot amputations with the use of this drug.
Canagliflozin (Invokana), also available in combination with metformin (Invokamet and Invokamet XR), is a sodium–glucose cotransporter-2 inhibitor used in the treatment of type 2 diabetes. The drug lowers circulating blood glucose levels by blocking the reabsorption of glucose by the kidneys, increasing its loss through urine.
The FDA's new warning is based on data from two large clinical trials, CANVAS (Canagliflozin Cardiovascular Assessment Study) and CANVAS-R (A Study of the Effects of Canagliflozin on Renal Endpoints in Adult Participants with Type 2 Diabetes Mellitus). In the CANVAS trial, 2,886 patients received either 100 or 300 mg of canagliflozin and 1,441 patients received placebo. Patients were followed for an average of 5.7 years. In the CANVAS-R trial, 2,904 patients received between 100 and 300 mg of canagliflozin and 2,903 patients received placebo. Patients were followed for an average of 2.1 years. In both trials, patients receiving canagliflozin had about twice the risk of amputation as patients receiving placebo. The CANVAS trial showed that 5.9 out of every 1,000 patients treated with canagliflozin for a year were at risk for amputation compared with 2.8 out of every 1,000 patients treated with placebo; similarly, 7.5 out of every 1,000 patients treated with canagliflozin for a year in the CANVAS-R trial were at risk for amputation compared with 4.2 out of every 1,000 patients treated with placebo.
The most common amputations noted during these trials were of the toe and midfoot. Other amputations of the leg, such as above the knee and below the knee, were also reported. Some patients received more than one amputation. The most common factors that led to amputation included lower limb infections, gangrene, diabetic foot ulcers, and ischemia. Patients with a history of prior amputation, peripheral vascular disease, and neuropathy were more likely to require amputation.
NPs should carefully assess patients for a history of these risk factors prior to prescribing canagliflozin. Throughout therapy with canagliflozin, nurses should assess the patient closely for development of infection, new pain or tenderness in the extremities, and sores or ulcers in the legs or feet. If these occur, canagliflozin should be discontinued. NPs and staff nurses should teach patients about the signs and symptoms of infection, and to immediately report any of the above complications. Patients should be instructed to read the medication guide dispensed with each prescription of canagliflozin for information concerning potential adverse effects. The FDA requests that any adverse effects that develop during canagliflozin therapy be reported to its MedWatch program at http://bit.ly/2sTaOXb.
To read the FDA Drug Safety Communication regarding canagliflozin, go to http://bit.ly/2rnHW54. For the canagliflozin drug label, see http://bit.ly/2w0zyuw.
    loading  Loading Related Articles